New Mexico, 2014Flash Flooding in New Mexico, August 26, 2014
August 26, 2014 · NWS EPZ · 2 events in 2 counties and zones
A very moist atmosphere was in place for efficient rain producing storms. An upper level trough was approaching the Four Corners region to provide enough lift for widepsread showers and thunderstorms to develop over Sierra and Dona Ana Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist atmosphere was in place for efficient rain producing storms. An upper level trough was approaching the Four Corners region to provide enough lift for widepsread showers and thunderstorms to develop over Sierra and Dona Ana Counties. Over two inches of rain was reported near the Spaceport in just over one hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 26, 4:49 AM MST, 6 hours 41 minutes earlier.
Area forecast discussion, Aug 26, 4:49 AM MST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
549 AM MDT TUE AUG 26 2014
.SYNOPSIS...
LOTS OF MOISTURE WAS MOVING INTO THE REGION TODAY AND THIS
MOISTURE WILL COMBINE WITH AN APPROACHING UPPER LEVEL STORM
SYSTEM. THESE TWO FACTORS WILL HELP FUEL NUMEROUS THUNDERSTORMS
THIS AFTERNOON THROUGH TONIGHT. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND FLASH FLOODING...SO A FLASH FLOOD WATCH
IS IN PLACE FOR THIS AFTERNOON AND EVENING. WE WILL START TO DRY
OUT ON THURSDAY AND THE WEEKEND LOOKS HOT AND DRY WITH
TEMPERATURES FIVE DEGREES ABOVE NORMAL.
&&
.DISCUSSION...
BIT OF A TRICKY FORECAST THIS MORNING. WE HAVE LOTS OF MOISTURE IN
PLACE AND WE HAVE AN APPROACHING UPPER LEVEL STORM SYSTEM TO OUR
NORTH. THESE FACTORS WOULD NORMALLY LEAD TO LOTS OF RAIN AND THE
MODELS SHOW THAT. BUT THE MODELS ARE ALSO SHOWING THAT IT SHOULD
ALREADY BE RAINING AND IT IS NOT. SO THE SHORT TERM FORECAST IS
BASED MORE ON PATTERN RECKOGNITION THAN WHAT THE MODELS ARE
SAYING. THE INGREDIENTS ARE IN PLACE FOR SOME HEAVY RAIN AND FLASH
FLOODING TODAY AND TONIGHT...SO I'VE ISSUED A FLASH FLOOD WATCH
FOR THE AREA THROUGH WEDNESDAY MORNING. STORM MOTION WILL BE
GENERALLY SLOW AND WITH THE MOISTURE IN PLACE STORMS WILL BE
PRETTY EFFICIENT RAIN PRODUCERS. WEDNESDAY WILL BE A TRANSITION
DAY AS DRIER AIR MAKES A PUSH INTO THE REGION. WE WIL CONTINUE TO
SEE A CHANCE FOR THUNDERSTORMS...BUT THE THREAT OF WIDE SPREAD
FLOODING LOOKS TO GO AWAY. BY THURSDAY THE UPPER LEVEL TROUGH WILL
BE TO OUR EAST AND DRIER AIR WILL BE IN PLACE ACROSS THE AREA. THE
DRIER AIR WILL BRING A TEMPORARY END TO OUR MONSOON FLOW AND RAIN
CHANCES THROUGH AT LEAST SATURDAY. BY SUNDAY INTO THE FIRST PART
OF NEXT WEEK WE WILL SEE A LITTLE MOISTURE TRY AND SLIP BACK INTO
THE REGION SO THE RAIN CHANCES RETURN TO THE FORECAST.
TEMPERATURES TODAY AND WEDNESDAY WILL BE SEVERAL DEGREES BELOW
NORMAL...THEN AS WE MOVE THROUGH THE WEEK WITH THE DRIER AIR WE
WILL SEE HIGHS CREEP 4 TO 6 DEGREES ABOVE NORMAL. I DON'T WANT TO
TALK ABOUT TRIPLE DIGIT HEAT...BUT WE WILL BE GETTING CLOSE FOR
SOME LOWLAND LOCATIONS THIS WEEKEND. HOPEFULLY SOME MOISTURE CAN
WORK BACK INTO THE AREA FOR THE FIRST PART OF NEXT WEEK WHICH
WOULD HELP LOWER OUR HIGH TEMPERATURES A FEW DEGREES.
&&
.AVIATION...VALID 26/12Z-27/12Z
MORE RAIN AND CLOUDS ON THE WAY TODAY. WE WILL SEE CEILINGS
INCREASE AND LOWER AS WE MOVE THROUGH THE DAY. ABUNDANT MOISTURE
AND AN UPPER LEVEL STORM SYSTEM WILL HELP PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. WINDS WON'T BE MUCH OF A PROBLEM TODAY
EXCEPT IN AND NEAR THUNDERSTORMS. CEILINGS WILL GENERALLY STAY IN
THE VFR CATEGORY...BUT COULD LOWER TO THE MVFR CATEGORY IN
ASSOCIATION WITH THE SHOWERS AND THUNDERSTORMS. STORM MOTION WILL
BE TO THE NORTHEAST.
&&
.FIRE WEATHER...
NO BIG FIRE CONCERNS IN THE SHORT TERM. TODAY WE WILL SEE NUMEROUS
SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...DEVELOP THIS
AFTERNOON AND EVENING. OUR RAIN CHANCES WILL CONTINUE INTO
WEDNESDAY...THEN FOR THURSDAY AND BEYOND WE WILL SEE MUCH DRIER
AIR MOVE INTO THE AREA. THIS WILL HELP CLEAR OUT THE CLOUDS AND
INCREASE OUR AFTERNOON TEMPERATURES. BY THE WEEKEND WE WILL SEE
HIGH TEMPERATURES WELL ABOVE NORMAL AND MIN RH'S IN THE 20'S IN
THE LOWLANDS AND IN THE 30'S IN THE MOUNTAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 87 69 88 68 92 / 60 60 40 40 0
SIERRA BLANCA 85 65 87 66 89 / 60 60 30 30 20
LAS CRUCES 84 66 85 64 92 / 60 60 40 30 0
ALAMOGORDO 84 67 85 61 91 / 60 60 50 40 20
CLOUDCROFT 61 50 62 50 68 / 60 60 60 40 20
TRUTH OR CONSEQUENCES 80 64 86 64 92 / 60 60 40 30 0
SILVER CITY 79 58 80 58 85 / 60 60 40 30 0
DEMING 84 65 87 64 93 / 70 70 30 30 0
LORDSBURG 83 64 86 64 92 / 60 60 30 20 0
WEST EL PASO METRO 87 68 89 68 94 / 60 60 40 40 0
DELL CITY 91 67 92 65 97 / 60 60 30 30 20
FORT HANCOCK 87 71 89 71 95 / 60 60 40 40 20
LOMA LINDA 81 65 84 66 88 / 60 60 40 40 10
FABENS 85 71 90 69 92 / 60 60 40 40 0
SANTA TERESA 87 68 89 68 93 / 60 60 40 40 0
WHITE SANDS HQ 84 67 88 66 91 / 60 60 40 30 0
JORNADA RANGE 83 64 86 63 91 / 60 60 40 30 0
HATCH 82 65 85 65 94 / 60 60 40 30 0
COLUMBUS 84 68 86 66 92 / 70 70 40 30 0
OROGRANDE 85 67 86 66 94 / 60 60 40 30 10
MAYHILL 70 57 72 56 79 / 60 60 50 30 20
MESCALERO 70 56 75 55 79 / 60 60 60 40 20
TIMBERON 74 56 74 56 80 / 60 60 60 40 20
WINSTON 69 55 76 56 79 / 70 70 50 30 0
HILLSBORO 75 60 79 62 86 / 70 70 40 30 0
SPACEPORT 80 62 82 64 91 / 60 60 30 30 0
LAKE ROBERTS 77 57 79 57 84 / 70 70 50 30 0
HURLEY 79 59 82 61 88 / 60 60 30 30 0
CLIFF 81 61 86 59 91 / 60 60 40 30 0
MULE CREEK 77 56 81 54 87 / 70 70 30 20 0
FAYWOOD 74 60 81 59 87 / 70 70 30 30 0
ANIMAS 82 65 84 65 94 / 70 70 30 20 0
HACHITA 81 64 85 63 93 / 60 60 30 30 0
ANTELOPE WELLS 82 63 87 61 91 / 70 70 30 30 0
CLOVERDALE 80 62 84 61 89 / 70 70 30 20 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
NMZ401>417.
TX...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
TXZ418>424.
&&
15/15Hazardous weather outlook, Aug 26, 10:36 AM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1136 AM MDT TUE AUG 26 2014
NMZ401>417-TXZ418>424-271745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1136 AM MDT TUE AUG 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A DEEP LAYER OF MOISTURE IS STREAMING OVER THE AREA. AS RESULT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
TONIGHT. PERIODS OF HEAVY RAINFALL WITH EXCESSIVE RUN OFF MAY
PRODUCE FLASH FLOODING OVER PORTIONS OF THE AREA...ESPECIALLY NEAR
IN THE MOUNTAINS AND NEAR THE BURN SCARS. NORMALLY DRY DRAINAGES
AND ARROYOS MAY QUICKLY FILL WITH WATER AND DEBRIS. LOW WATER
CROSSINGS MAY BECOME IMPASSABLE. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT. STRONG THUNDERSTORMS MAY ALSO PRODUCE PERIODS OF
SMALL HAIL AND WIND GUSTS UP TO 50 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A LOW PRESSURE SYSTEM WILL PASS NORTH OF THE AREA ON WEDNESDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
WEDNESDAY NIGHT. SOME OF THE THUNDERSTORMS WILL BE STRONG WITH
PERIODS OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS UP TO 50 MPH
POSSIBLE. RAIN AND STORMS WILL TAPER OFF AND END BY THE EVENING.
THURSDAY THROUGH LABOR DAY WILL BE MOSTLY DRY WITH A FEW ISOLATED
THUNDERSTORMS POSSIBLE OVER EASTERN PORTIONS OF OTERO AND HUDSPETH
COUNTIES ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ALL OBSERVED HAZARDOUS WEATHER AND FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
LUNDEEN
In the hours before
Special weather statement, Aug 26, 10:35 AM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1135 AM MDT TUE AUG 26 2014
NMZ407-409>412-261830-
SIERRA COUNTY LAKES NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-CENTRAL TULAROSA BASIN NM-
NORTHERN DONA ANA COUNTY NM-
1135 AM MDT TUE AUG 26 2014
...STRONG THUNDERSTORMS INCREASING ACROSS SOUTHERN NEW MEXICO...
AT 1135 AM THUNDERSTORMS WERE INCREASING IN COVERAGE AND INTENSITY
ACROSS PORTIONS OF SOUTHERN NEW MEXICO. THE STRONGEST STORMS WERE
LOCATED NEAR UPHAM...HATCH...AKELA...AND HERMANAS. THESE STORMS MAY
PRODUCE HEAVY RAINFALLS...SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME
PONDING OF WATER MAY OCCUR OVER LOW LYING AREAS CREATING HAZARDOUS
DRIVING CONDITIONS INCLUDING ACROSS SECTIONS OF INTERSTATES 10 AND
25.
&&
LAT...LON 3331 10704 3328 10649 3177 10734 3178 10800
ROGASH
Local storm report, Aug 26, 11:15 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1215 PM MDT TUE AUG 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM FLASH FLOOD TRUTH OR CONSEQUENCES 33.14N 107.25W
08/26/2014 SIERRA NM 911 CALL CENTER
911 DISPATCH RELAYED FROM SPACE PORT THAT ROADS SOUTH
OF THE SPACEPORT WERE WASHED OUT.
&&
EVENT NUMBER EPZ1400365
LUNDEENFlash Flood, Dona Ana
- When
- August 26, 11:30 AM MST to 1:00 PM MST
- Where
- Dona Ana County, 0.72 mi SSW of Hatch to 1.06 mi W of Rodey
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 32.661, -107.156
Several homes were flooded in Rodey on Mariano and Trujillo Streets as well as on Colorado Street.
Flash Flood, Sierra
- When
- August 26, 11:30 AM MST to 1:00 PM MST
- Where
- Sierra County, 4.71 mi WNW of Alivio to 5.07 mi SSW of Alivio
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 32.861, -107.092
A Spaceport official reported over 2 inches of rain falling in about 80 minutes. The main road south of the Spaceport was washed out and closed for approximately 3 days.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, August 26 to 27, 20141 injured · $40 million · 2 events
- Flash Flooding and Hail in Illinois, August 26 to 27, 2014$29 million · 1 in hail · 11 events
- Rip Current in New Jersey, August 26, 20141 death · 1 event
- Rip Current in Maryland, August 26, 20141 death · 1 event
- Flash Flood in Utah, August 26, 2014$100,000 · 1 event
- Hail and Damaging Winds in Illinois, August 26, 2014$50,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in South Dakota, August 26, 2014$50,000 · 1.75 in hail · 4 events
- Damaging Wind in Kansas, August 26, 2014$50,000 · 52 kt wind · 1 event
- Damaging Wind and Heavy Rain in Arizona, August 26, 2014$40,000 · 63 kt wind · 2 events
- Damaging Winds and Lightning Strike in Texas, August 26, 20143 injured · $2,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 26, 2014$11,000 · 56 kt wind · 21 events
- Lightning Strike in Colorado, August 26, 20142 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538860, 538861.